Home
Gut Health
Does Tylenol Cause Constipation?
Gut Health

Does Tylenol Cause Constipation?

Written by Edibel Quintero, RD | Medically reviewed by Medically reviewed by Rosmy Barrios, MD
Published on 2022 July 14
229 Views
4 min

Does Tylenol cause constipation? Find out more in our article.

Does Tylenol cause constipation

Tylenol is a commonly used pain reliever used to treat ailments such as headaches, muscle aches, menstrual cramps, fevers, colds, and flu. Tylenol is a brand name for acetaminophen.

Like many medications, Tylenol has a list of side effects that may affect its users. One common side effect reported is constipation.

Constipation means that you are unable to have a bowel movement, your bowel movements are less frequent than normal, or that when you do manage to have a bowel movement, it is tough and causes mild to moderate pain.

In this article, we’re going to be looking at whether Tylenol causes constipation, how to relieve constipation induced by Tylenol, and the side effects of Tylenol. 

Keep reading to find out more.

Does Tylenol Cause Constipation?

The simple answer is yes, Tylenol can cause constipation. 

Constipation is one of the very commonly reported adverse reactions to taking acetaminophen. It is a listed side effect of the medication. It is thought to affect 1–10% of users of Tylenol.

Other Side Effects of Tylenol

Tylenol doesn’t have a huge list of side effects and is generally well-tolerated, but some common ones include nausea, headaches, stomach pain, and rash, and it may cause constipation.

Taking Tylenol is necessary sometimes to relieve headaches and muscle aches, and reduce fever, and some people may have to take Tylenol on a more regular basis.

In some rare cases, Tylenol may cause allergic reactions. An allergic reaction can be characterized in a few ways, from sneezing, itchy eyes, and swollen lips to difficulty breathing and losing consciousness.

In the case of a mild allergic reaction, you should speak with a doctor immediately. In the case of a severe allergic reaction or anaphylaxis, seek immediate emergency medical attention.

A Tylenol overdose is characterized by stomach cramps and nausea, which quickly descends into liver injury, liver failure, and sometimes death. If you think you have taken too much Tylenol and are experiencing any of these signs of overdose, seek emergency medical attention.

How to Relieve Constipation

Constipation is caused by many different factors, and as such, there are quite a few ways you can relieve constipation. 

#1 Drink more water

A major cause of constipation is dehydration.

With less water in the large intestine, bowel movements become hard and tough. Passing dry stools can cause lots of pain.

Upping your water intake when you feel constipated is an easy way to relieve some of the symptoms.

Drinking more water will also help reduce bloating, aid digestion, and suppress appetite.

#2 Eat more fiber

Fiber is an incredibly important macronutrient for your digestive system, and eating more of it can improve your digestive health.

Fruit, vegetables, grains, pulses, and beans all contain fiber. Try adding some of these foods into your diet to improve symptoms of constipation.

You could also add a supplement to your diet if you find eating more fiber difficult.

It is important to note that chronic constipation caused by medications may not be relieved by eating more fiber.

As well as Tylenol, some other medications that can cause constipation include calcium channel blockers (commonly used to reduce blood pressure), tricyclic antidepressants, and diphenhydramine.

If you are suffering from constipation induced by your medication (including opioid-induced constipation), you may wish to seek professional medical advice before increasing your fiber intake just to be safe.

#3 Get more exercise

Exercise is thought to help induce regular bowel movements.

If you are suffering from constipation, it could be worth going out for a walk, run, or trying some yoga, and changing your daily habits to include exercise could stave off other episodes of constipation.

Studies have shown exercise to be effective in relieving constipation.

#4 Eat more probiotic foods

Probiotics are perfect for your digestive health, and getting more of them into your diet may help reduce symptoms of constipation.

Probiotic foods include yogurt, kefir, sauerkraut, and miso. You could also try taking a probiotic supplement.

#5 Try taking ColonBroom

ColonBroom is a fiber supplement that can be added to your diet to help relieve bloating and constipation as well as support good gut health.

Made using natural ingredients, including psyllium husk, ColonBroom can help cleanse the gut, boost energy levels, and help with sleep issues.

Psyllium husk is a well-known relief treatment for those who feel constipated and has been used for centuries in this role. ColonBroom is not a laxative, but it will help reduce the pain, bloating, and other symptoms of constipation.

What Is Tylenol?

Tylenol is the brand name for a painkiller in which the active ingredient is acetaminophen. It is not an NSAID and is a non-aspirin painkiller.

It is taken to relieve headaches, muscle aches, and stomach cramps and reduce the negative effects of colds and the flu.

Tylenol is taken orally and comes in tablet and oral powder forms.

A Word From Our RD

Constipation is caused by a range of factors that can include dehydration, not eating enough fiber, medications that manage blood pressure, some antidepressants, anti-inflammatory drugs, and antihistamines, as well as central nervous system problems and irritable bowel syndrome.

Using the pain-relieving medication, Tylenol (generic name: acetaminophen), may also cause you to feel constipated.

Feeling constipated can mean having reduced to no bowel movement and passing hard stools, which cause pain and straining.

These effects can be relieved in a few ways, including drinking more water, getting more exercise, eating more fiber and probiotic foods, and taking a supplement that includes fiber.

If you feel constipated for a prolonged period of time and it is affecting your quality of life, you may need to speak with your doctor about the different ways to relieve this.

Conclusion

Tylenol can result in feeling constipated. There are many ways you can reduce these effects, including drinking more water, getting more exercise, and taking a supplement like ClononBroom, to up your intake of fiber.

If feeling constipated is affecting your quality of life, it may be time to speak with your doctor about the medication you are taking and discuss treatment options.

Written by
Edibel Quintero is a medical doctor who graduated in 2013 from the University of Zulia and has been working in her profession since then. She specializes in obesity and nutrition, physical rehabilitation, sports massage and post-operative rehabilitation. Edibel’s goal is to help people live healthier lives by educating them about food, exercise, mental wellness and other lifestyle choices that can improve their quality of life.
Medically reviewed byRosmy Barrios, MD
Share on

0 Comments

Leave a comment

Advertisement